Hail, Marion
- When
- April 5, 5:06 PM CST
- Where
- Marion County, 1.69 mi E of Victoria
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 35.170, -85.540
Quarter size hail was reported.
A surface trough moved into the Southern Appalachian region generating only a few severe thunderstorms; due to a weakly unstable environment with moderately weak wind shear. The storms were concentrated in Central East Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A surface trough moved into the Southern Appalachian region generating only a few severe thunderstorms; due to a weakly unstable environment with moderately weak wind shear. The storms were concentrated in Central East Tennessee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 5, 1:52 PM CST, 3 hours 14 minutes earlier.
Area Forecast Discussion
National Weather Service Morristown TN
352 PM EDT Wed Apr 5 2017
.SHORT TERM (This Evening through Friday)...Deep upper trough will
move into the Ohio Valley overnight and Thursday. Jet streaks move
around the upper low will continue to enhance the divergence aloft
over the Tennessee Valley through this evening. The upper trough
is inducing broad pressure falls over the Ohio/Tennessee Valleys.
The pressure falls is increasing the low-level jet over the area
deepening/strengthening the shear over the region, and pulling
moisture and better instability north.
Significant tornado parameter has increased to near 2 over the
Plateau and southeast Tennessee. HAIL CAPES near 700 j/kg and
lower freezing levels is producing an environment for large hail
up to Golfball. Downdraft CAPES, mid-level dry air and high DCP
suggest an environment for damaging winds. End result, besides the
potential of tornadoes, large hail and damaging winds are a big
concern through this evening.
The convection will end from west (CHA around 01Z, TYS around 03Z,
and TRI around 06Z), and then wrap-around moisture and instability
will pull showers back into the area toward daybreak Thursday. A
good deal of low-level instabilty, moisture, and cyclonic flow
around upper trough will produce widespread showers. The
temperature profile will be cold enough for a transition to snow
across the highest elevations (around 4kt), then lower during the
day (around 2500 feet) by Thursday evening. Scattered snow showers
will continue across the orographic areas for Thursday night and
Friday morning.
Besides the rain/snow showers, strong cold air advection will
produce windy conditions Thursday. Later shifts may need to issue
a wind advisory for tomorrow.
Due to concerns with hikers and vacationers across the Smoky
Mountains, residents of High Knob will issue a winter weather
advisory there beginning daybreak Thursday through day break
Friday.
.LONG TERM (Friday night through Wednesday)...
Much quieter weather expected through this period of the
forecast. To start the period we could still be dealing with a few
lingering flurries across the highest peaks with NW still still
in place. Not expecting any accumulation as this will be the tail
end of the snow. Continued NW flow will also allow for gusty winds
to remain across the higher elevations into Friday night.
However, the trough pushes east overnight into Saturday morning
thus ending NW flow and high pressure begins to build in from the
west. The biggest concern will be the cold temps that will occur
across the area overnight. Lows will be in the mid 30s across much
of the Central and Southern Valley. NETN and SWVA will see lows
right around freezing to a degree or two below freezing. It
doesn't look like a hard freeze at this point but sensitive plants
may need to be brought inside.
High pressure quickly builds into the region for the weekend which
will bring a welcomed warning trend. Highs on Saturday will be in
the low to mid 60s and back into the low to mid 70s by Sunday. It
does look like some upper level moisture rounds the ridge and
streams down into our area for both Saturday and Sunday so high
clouds look to be in place. Lows on Saturday night will be in the
upper 30s to lower 40s and mid and upper 40s for Sunday night.
Temperatures look even warmer Monday as an area of high pressure
develops to our southeast. This returns us to southerly flow and
bumps temps up into the mid to upper 70s. On Tuesday/Tuesday night
we have a cold front approaching from the west that will provide us
our next chance of showers and a possibly a few storms. The low is
up across the Great Lakes with the front stretching all the down to
the Gulf Coast States. Wednesday looks cooler behind the front with
highs back down into the upper 60s.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 48 56 39 60 / 70 60 10 0
Knoxville McGhee Tyson Airport, TN 48 53 38 57 / 80 70 40 10
Oak Ridge, TN 48 54 38 58 / 80 70 30 10
Tri Cities Airport, TN 47 50 34 50 / 90 80 60 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Winter Weather Advisory from 8 AM Thursday to 8 AM EDT Friday
for Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-
Sevier Smoky Mountains-Southeast Carter-Southeast Greene-
Southeast Monroe-Unicoi.
VA...Winter Weather Advisory from 8 AM Thursday to 8 AM EDT Friday
for Wise.
&&Hazardous Weather Outlook National Weather Service Morristown TN 433 PM EDT Wed Apr 5 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-062045- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 433 PM EDT Wed Apr 5 2017 /333 PM CDT Wed Apr 5 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight ...Outbreak of Severe Thunderstorms Expected Across the Eastern Tennessee Valley and Southern Appalachian Region This Afternoon and Evening... A strong upper-level storm system will move into the region on today. The associated cold front is expected to trigger scattered to numerous severe thunderstorms through this evening. Damaging straight-line winds in excess of 60 mph and hail up to the size of golfball will be possible with these storms. A few tornadoes will also be possible with the strongest storms. Additionally, a localized strong tornado cannot be ruled out, particularly along the Cumberland Plateau and across southeast Tennessee. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday ...Winter Weather Advisory is in effect for the Mountains of southwest Virginia and far east Tennessee... A strong cold front will move across area tonight with colder air spilling into the southern Appalachians. The cold air will allow the rain showers to change to snow across the higher elevations Thursday morning. Snow accumulations of 3 to 6 inches are possible at elevations at or above 4000 feet, and 1 to 3 inches between 2500 and 4000 feet, by Thursday evening. Heavier amounts are possible across the highest elevations. A dusting or less of snow is expected elsewhere in areas below 2500 to 3000 feet. After this system moves through winds out of the northwest will increase Thursday into Friday, especially in the higher elevations. Winds of 30-40 mph with higher gusts will be possible, especially at elevations above 2500 feet. A Wind Advisory may be needed at a later time to address this. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening in support of severe weather operations.
The Northeast Alabama radar (KHTX), 56 km away, was scanning. The volume nearest the first event began at 23:07 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
Quarter size hail was reported.
Nickel to quarter size hail was reported.
Several trees and road signs were reported down across the county.
A few trees were reported down in Knoxville and the surrounding area.
Trees and power lines were reported down around Rush Strong School.
Several trees were reported down.
A few trees were reported down along Glendale Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680608, 680609, 680610, 680611, 680612, 680613, 680614.